Alert archive / West Virginia / Flash Flood Warnings in 2014

Flash Flood Warning 17, NWS Blacksburg, VA

August 9, 2014Mercer County, West Virginia

NWS Blacksburg, VA issued this flash flood warning at Aug 9, 2014, 3:00 PM EDT for Mercer County, West Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2014, 3:00 PM EDT (19:00 UTC)
Expired
Aug 9, 2014, 9:00 PM EDT
In force
6 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

County Mercer County, WV

The radar

The Roanoke radar (KFCX), 94 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2014-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2014-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
467 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

480 
WGUS51 KRNK 091900
FFWRNK
WVC055-100100-
/O.NEW.KRNK.FF.W.0017.140809T1900Z-140810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
300 PM EDT SAT AUG 9 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MERCER COUNTY IN SOUTHEAST WEST VIRGINIA...

* UNTIL 900 PM EDT
    
* AT 300 PM EDT...DOPPLER RADAR INDICATED A BAND OF HEAVY RAIN   
  TRAINING ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN HAVE 
  ALREADY FALLEN SINCE THIS MORNING. FLASH FLOODING IS EXPECTED TO   
  BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BLUEFIELD...
  PRINCETON...
  MATOAKA...
  BRAMWELL...
  AND OAKVALE. 

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO DEEP
TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND DONT DROWN. NEVER TRY
TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3757 8120
      3735 8096 3730 8098 3727 8116 3724 8122
      3729 8130 3734 8136

$$

16
2 follow-up statements
704 
WGUS71 KRNK 092108
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
508 PM EDT SAT AUG 9 2014

WVC055-100100-
/O.CON.KRNK.FF.W.0017.000000T0000Z-140810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
508 PM EDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY FOR
MERCER COUNTY...

AT 502 PM EDT...DOPPLER RADAR INDICATED THAT HEAVY RAIN FROM EARLIER 
THIS AFTERNOON HAS WEAKENED...HOWEVER LIGHT TO OCCASIONALLY MODERATE 
RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM RAINFALL 
SINCE THIS MORNING WILL COLLECT IN AREA CREEKS AND STREAMS OVER THE 
NEXT FEW HOURS...AND IS EXPECTED TO PUSH SOME OF THESE WATERWAYS OUT 
OF THEIR BANKS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
BLUEFIELD...
PRINCETON...
MATOAKA...
BRAMWELL...
AND OAKVALE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE TOO 
DEEP TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. 
NEVER TRY TO CROSS A FLOWING STREAM ON FOOT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

&&

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3757 8120
      3735 8096 3730 8098 3727 8116 3724 8122
      3729 8130 3734 8136

$$

16
165 
WGUS71 KRNK 092300
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SAT AUG 9 2014

WVC055-092310-
/O.CAN.KRNK.FF.W.0017.000000T0000Z-140810T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MERCER WV-
700 PM EDT SAT AUG 9 2014

...THE FLASH FLOOD WARNING FOR 
MERCER COUNTY IS CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF FLOODING...
INCLUDING MUDSLIDES OR ROAD CLOSURES...TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS
AND PICTURES CAN ALSO BE SHARED ON THE NATIONAL WEATHER SERVICE
BLACKSBURG FACEBOOK PAGE AND ON TWITTER.

LAT...LON 3742 8131 3741 8129 3742 8128 3746 8131
      3747 8128 3750 8126 3751 8121 3757 8120
      3735 8096 3730 8098 3727 8116 3724 8122
      3729 8130 3734 8136

$$

16

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 1:17 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 9, 1:17 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 PM EDT SAT AUG 9 2014

.SYNOPSIS...
SURFACE HIGH PRESSURE WILL REMAIN IN PLACE FROM THE GREAT LAKES TO
THE MID-ATLANTIC COAST THROUGH EARLY NEXT WEEK. A STATIONARY FRONT
WILL LINGER TO THE SOUTH OF THE REGION FROM GEORGIA INTO THE
CAROLINAS WHILE ALOFT A SERIES OF DISTURBANCES WILL TRACK ACROSS
THE REGION FROM NORTHWEST TO SOUTHEAST OVER THE NEXT SEVERAL DAYS.
THE COMBINATION OF THESE WEATHER FEATURES WILL RESULT IN SEVERAL
DAYS OF CLOUDY SKIES WITH RAIN AND DRIZZLE ALONG WITH UNSEASONABLY
COOL TEMPERATURES. A COLD FRONT WILL MOVE THROUGH THE REGION MID-
PART OF NEXT WEEK BRINGING A RETURN TO MORE SUNSHINE AND WARMER
TEMPERATURES.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 1150 AM EDT SATURDAY...

BAND OF RAIN THAT HAS BEEN STUCK ACROSS THE CENTRAL PORTION OF THE
CWA THIS MORNING IS LOSING ITS INTENSITY AS FAR AS HEAVY RAIN IS
CONCERNED. THIS BAND IS ALSO BECOMING MORE NARROW BY THE HOUR AND
IS PROJECTED TO SINK TO THE SOUTH THROUGH THIS EVENING. LIGHT TO
MODERATE RAIN WILL CONTINUE THROUGH THE REMAINDER OF THE DAY SOUTH
OF I-64 WEST AND HWY 460 EAST OF THE BLUE RIDGE.

AS OF 900 AM EDT SATURDAY...

INCREASED POPS AND RAINFALL AMOUNTS ACROSS THE CENTRAL PORTION OF
RNK CWA FROM BLUEFIELD WV TO BROOKNEAL VA OR ALONG HWY 460 AND HWY
40 THROUGH EARLY THIS AFTERNOON. RAINFALL AMOUNTS IN THIS BAND OF
RAIN WILL RANGE FROM A HALF TO ONE INCH /0.50-1.00/. IN HEAVIER
RAIN...AMOUNTS MAY PUSH AN INCH AND A HALF /1.50/. DESPITE
INCREASING AMOUNTS FOR TODAY...MODERATE TO HEAVY RAIN WILL PASS
OVER AN AREA FAIRLY QUICKLY FOLLOWED BY A 1-2 HOUR LULL OF LIGHT
RAIN BEFORE THE NEXT ROUND OF HEAVY RAIN MOVES OVER THE SAME
AREA. CREEK AND STREAM LEVELS ARE LOW AND SHOULD BE ABLE TO HANDLE
THIS WATER. WE ARE CONTINUING TO MONITOR THIS HYDRO SITUATION FOR
ANY AREAL FLOOD CONCERNS. AS OF 900A...THERE IS A LOW PROBABILITY
OF WIDESPREAD FLOODING. LOW LYING AREAS AND PONDING OF WATER ON
ROADWAYS IS A SURE THING THROUGH THE DAY.

AREAS SEEING RAIN THROUGH MOST OF THE DAY WILL LIKELY STAY IN THE
60S. LOCATIONS SEEING A PASSING SHOWER MAY EDGE UP INTO THE LOWER
70S.

AS OF 735 AM EDT SATURDAY...

WIDESPREAD RAIN CONTINUES IN A NW-SE ORIENTED BAND FROM BLF-ROA-
LYH-JUST NORTH OF DAN. HRRR/RAP SHOW THIS PERSISTING THROUGH
14Z...THEN GRADUALLY DIMINISHING FROM THE WEST. A NEW AREA OF -RA
TO RA IS THEN EXPECTED TO DEVELOP BY 18Z ACROSS SW VA/NW
NC...SPREADING EAST TOWARD BCB/ROA BY AFTERNOON. MORE APPRECIABLE
RAIN EXPECTED TO SPREAD INTO THE REGION FROM THE SOUTH AFT 04Z.
PERIODS OF -DZ WHEN NOT RAINING...ESPECIALLY UPSLOPE AREAS ALONG
THE ALLEGHANY FRONT AND BLUE RIDGE. AREAS FROM BLF-ROA-LYH HAVE
PICKED UP JUST UNDER AN INCH IN THE LAST 6 HRS. STILL ONLY ABOUT
30-35 PERCENT OF FFG IN 6 HOURS. IF THIS WERE TO PERSIST
THROUGHOUT THE DAY...THEN WE COULD START TO HAVE SOME FLOOD
ISSUES...BUT THIS IS NOT EXPECTED TO BE THE CASE. STILL PONDING
OF WATER ON ROADWAYS AND HIGH WATER IN LOW WATER CROSSINGS CAN BE
EXPECTED IN VARIOUS LOCATIONS THROUGHOUT THE DAY. THE RAIN SHOULD
DO MORE GOOD THAN HARM IN A DO-D1 DROUGHT AREA. LIKELY TO
CATEGORICAL POPS ALL AREAS...EXCEPT NORTH OF I-64...WHERE JUST CHC
POPS. TEMPERATURES REMAINING IN THE 60S ALL AREAS THROUGH MID-
DAY.

AS OF 400 AM EDT SATURDAY...

A MUCH NEEDED WIDESPREAD SOAKING LIGHT TO OCCASIONALLY MODERATE
RAIN CONTINUING TO FALL ACROSS MUCH OF THE FORECAST AREA THIS
MORNING. MOST OF THE RAIN OVER THE PAST 12 HOURS HAS OCCURRED
WITHIN AN ACTIVE NORTHWEST FLOW AND NORTH OF A STATIONARY FRONT
LOCATED FROM GEORGIA INTO THE CAROLINAS. THIS PATTERN IS EXPECTED
TO CHANGE LITTLE THROUGH THE NEAR TERM. THE MAIN CONCERN THROUGH
THE NEAR TERM WILL BE TIMING OF THE HEAVIER PERIODS OF
RAINFALL...WHICH IS QUITE PROBLEMATIC GIVEN THE NATURE OF THE
EMBEDDED DISTURBANCES AND VARIATIONS AMONG THE MODELS. HAVE GONE
WITH A GFS/ECMWF CONSENSUS...FOCUSING THE HEAVIEST RAINFALL
THROUGH THE NEAR TERM ACROSS SOUTHSIDE VA INTO THE NC PIEDMONT
THROUGH TODAY AND TONIGHT...EXPANDING INTO THE WESTERN PARTS OF
THE CWA OVERNIGHT INTO EARLY SUN. MOST OF THE RAINFALL WILL BE
LIGHT TO OCCASIONALLY MODERATE IN INTENSITY WITH NO
CONVECTION/TSRA EXPECTED GIVEN THE STRENGTHENING IN SITU WEDGE IN
PLACE THANKS TO THE LOCATION OF HIGH PRESSURE TO THE NE OF THE
REGION REMAINING IN PLACE. RAINFALL AMOUNTS THROUGH SUN SHOULD
AVERAGE 1/4 INCH FAR NORTH CLOSER TO THE DRIER NE FLOW TO AROUND 1
INCH SW AND SW PARTS OF THE CWA. GIVEN THE ANTECEDENT DRY TO VERY
DRY CONDITIONS IN PLACE...THIS RAINFALL IS NOT EXPECTED TO CAUSE
ANY FLOODING PROBLEMS. MOSTLY JUST A VERY WELCOME RAINFALL...WITH
NO THREAT OF THUNDERSTORMS OR SEVERE WEATHER. IN AREAS THAT DO NOT
SEE RAIN...ESPECIALLY UPSLOPE AREAS ALONG THE ALLEGHANYS AND BLUE
RIDGE...THERE WILL BE PERIODS OF DRIZZLE...MOST LIKELY AT
NIGHT/EARLY MORNING.

HAVE UNDERCUT ALL GUIDANCE CONSIDERABLY ON TEMPERATURES WITH
SOLID CLOUD COVER...SEMI-CONTINUOUS LIGHT RAIN...AND COOL EASTERLY
FLOW. THE GFS GRIDDED DATA WAS CLOSEST TO THE EXPECTED HIGH
TEMPS...AS ALL OF THE MOS GUIDANCE WAS ONE TO TWO CATEGORIES TOO
WARM. MANY AREAS OUTSIDE THE PIEDMONT WILL NOT EVEN REACH 70
TODAY...A GOOD 15 DEGREES BELOW NORMAL.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
AS OF 400 AM EDT SATURDAY...

THE UPPER LEVEL TROUGH WILL MOVE SLOWLY EAST ACROSS THE
EAST/NORTHEAST WITH A RIDGE REMAINING OVER THE MIDDLE OF THE COUNTRY
DURING THE PERIOD. THE WAVY FRONTAL BOUNDARY THAT HAS BEEN STALLED
TO OUR SOUTH WILL REMAIN ACROSS THE SOUTHEAST INTO TUESDAY NIGHT.

THE INSITU WEDGE WILL STRENGTHEN AS A SERIES OF SHORTWAVE PASSING
OVER THE AREA PRODUCING PERIODS OF RAIN ESPECIALLY FOR AREAS ALONG
AND EAST OF THE BLUE RIDGE. RAINFALL WILL BE ENHANCED ALONG THE BLUE
RIDGE AS THE LOW LEVEL AND 85H FLOW REMAINS SOUTHEAST. LOWERED HIGH
TEMPERATURES FOR SUNDAY WITH READINGS IN THE MID 60S TO LOWER 70S
WITH CLOUDS AND RAIN.

ON SUNDAY NIGHT...THE UPPER LEVEL TROUGH KICKS THE OHIO VALLEY
SURFACE LOW TO LAKE ERIE AND THE SECONDARY CAROLINA SURFACE LOW
MOVES TO THE CAROLINA COAST. AS THIS SHIFT TAKES PLACE...THE AXIS OF
HEAVIER RAIN WILL SHIFT EASTWARD. PLAYED LOW TEMPERATURES SUNDAY
NIGHT CLOSE TO THE ADJMAVBC WITH VALUES FROM THE AROUND 60 DEGREES
IN THE MOUNTAINS TO THE MID 60S IN THE PIEDMONT.

WEDGE OF HIGH PRESSURE WILL CONTINUE MONDAY DOWN THE EAST COAST.
THIS HYBRID WEDGE WILL KEEP THE REGION IN EASTERLY FLOW THROUGH
MONDAY NIGHT. EVEN THOUGH THE HEAVIER RAIN WILL END...DAMP
CONDITIONS WILL REMAIN WITH LIGHT RAIN/DRIZZLE. PLAYED HIGHS MONDAY
CLOSER TO THE COOLER ADJMET FROM THE UPPER 60S IN THE MOUNTAINS TO
THE MID 70S IN THE PIEDMONT.  KEPT THE CLOUDS AND CHANCE OF SHOWERS
MONDAY NIGHT INTO TUESDAY. LOWS MONDAY NIGHT WILL GENERALLY BE IN
THE LOWER AND MID 60S.

THE MILLER B LOW WILL CONTINUE TO MOVE OFF TO THE NORTHEAST
TUESDAY ...WHILE THE PARENT LOW CENTER WEST OF THE MOUNTAINS
LIFTS OFF TOWARD THE GREAT LAKES. THE COLD FRONT ATTENDANT TO THE
LOW SHOULD BE WHAT ULTIMATELY CLEARS TO THE LINGERING WEDGE. THE
TIMING OF THE COLD FRONT LOOKS A LITTLE SLOWER...WITH THE LATEST
MODEL RUN. HIGHS ON TUESDAY WILL BE WARMER THAN MONDAY BECAUSE OF
MIXING WITH READINGS FROM THE THE LOWER 70S IN THE WEST TO THE
LOWER 80S IN THE EAST. TRIMMED BACK THE MENTION OF THUNDERSTORMS
TUESDAY AFTERNOON AND TAPER OFF POPS FROM WEST TO EAST TUESDAY
NIGHT. WENT WITH LOW TEMPERATURES TUESDAY NIGHT GENERALLY IN THE
LOWER AND MID 60S.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 400 AM EDT SATURDAY...

DRY SFC HIGH PRESSURE BUILDS SEWD OUT OF THE MISSISSIPPI VALLEY
AROUND WEDNESDAY...BRINGING DRIER AIR BACK INTO THE FORECAST AREA TO
CLOSE OUT THE WEEK.

ON WEDNESDAY...DEEPER MOISTURE GETS SHIFTED OFF THE SOUTHEAST COAST
WITH BEST DYNAMICS ALOFT STAYING OVER THE NEW ENGLAND STATES/NY.
COULD BE A CASE WEDNESDAY WHERE WV WILL HAVE UPSLOPE SHOWERS AND
ISOLATED TO SCATTERED CONVECTION FIRES UP EAST OF THE FOOTHILLS.

EXPECT TEMPS TO STAY AROUND NORMAL WED THEN DROP TO BELOW NORMAL FOR
THU-FRI. HIGH PRESSURE SETTLING OVERHEAD NEXT FRIDAY MORNING WILL
ALLOW SOME VALLEYS TO FALL INTO THE 40S.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
AS OF 100 PM EDT SATURDAY...

HIGH CONFIDENCE IN LIGHT WINDS. MEDIUM CONFIDENCE IN CIGS.

HIGH PRESSURE WEDGE ALONG THE EASTERN SEABOARD WILL BE IN CONTROL
OF OUR WEATHER THROUGH SUNDAY...BRINGING POOR AVIATION CONDITIONS
TO ALL SITES FOR THE MAJORITY OF THE TAF PERIOD. WILL LEAN ON HRRR
IN NEAR TERM TIMING OF PCPN CURRENTLY SEEN ON RADAR. BELIEVE ONCE
THIS PCPN SLIDES OFF TO THE SOUTHEAST...THE HIGHLY VARIABLE CIGS
WE HAVE SEEN THIS MORNING WILL SETTLE DOWN TO IFR/LIFR THIS EVENING
THOUGH EXPECT VSBYS A CAT OR TWO HIGHER. EXCEPTIONS WILL BE KBLF/KLWB
WHERE CIGS WILL LIKELY JOG UPWARD A BIT EARLY BEFORE COMING DOWN LATER...
AND EXPECT LOWER VSBYS AT KLWB AS WELL. GFS IS ADVERTISING A DIURNAL
IMPROVEMENT TO CIG HEIGHTS AFTER 12Z BUT BELIEVE THIS IS A BIT TOO
AGGRESSIVE AND WILL KEEP LOW CIGS PERSISTING RIGHT THROUGH THE END
OF THE PERIOD. EXPECT EASTERLY WINDS TO REMAIN LIGHT.

EXTENDED AVIATION DISCUSSION...

THE COOL WEDGE AND OCCASIONAL RAIN AND/OR DRIZZLE WILL KEEP
IFR/LOW MVFR CONDITIONS ON SUNDAY AND LIKELY EVEN INTO MON.

BY LATE MON...THE WEDGE SHOULD BREAK AS A STRONGER UPPER
DISTURBANCE MOVES INTO THE REGION FROM THE WEST. A STRONGER COLD
FRONT SHOULD ARRIVE TUE-WED. SHRA AND EVEN A FEW TSRA BECOME MORE
POSSIBLE LATE MON-WED WITH MOSTLY MVFR-VFR CIGS AND MVFR-VFR VSBYS
OUTSIDE PCPN AND LATE NIGHT/EARLY MORNING BR/FG. ONCE THE FRONT
PASSES THROUGH...IMPROVED AVIATION CONDITIONS ARE EXPECTED FOR THE
LATER PART OF THE WEEK AS HIGH PRESSURE BUILDS TOWARD THE REGION
FROM THE OH VALLEY.

&&

.CLIMATE...
AS OF 330 PM EDT FRIDAY...

HIGH TEMPERATURES WILL BE WELL BELOW NORMAL THIS WEEKEND. SEVERAL
RECORD LOW MAXIMUM TEMPERATURES ARE POSSIBLE. HERE ARE THE CURRENT
RECORDS:

AUGUST 9TH

CITY  CURRENT RECORD YEAR  PERIOD OF RECORD BEGAN
ROA        69        1970         1912
LYH        70        1970         1893
DAN        73        1989         1948
BCB        66        1995         1952
BLF        66        1970         1959
LWB        68        1995         1973

AUGUST 10TH

CITY  CURRENT RECORD YEAR  PERIOD OF RECORD BEGAN
ROA         66       1970         1912
LYH         68       1970         1893
DAN         72       1970         1948
BCB         64       1970         1952
BLF         59       1970         1959
LWB         73       1996         1973

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RAB
NEAR TERM...RAB/RCS
SHORT TERM...RCS
LONG TERM...WP
AVIATION...MBS
CLIMATE...CF
Hazardous weather outlook, Aug 9, 4:59 AM EDT, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 AM EDT SAT AUG 9 2014

NCZ001>006-018>020-VAZ007-009>017-022-032-033-043-044-058-WVZ042-
100900-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-ROANOKE-PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX-
MERCER-
459 AM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A PROLONGED PERIOD OF MODERATE RAIN IS EXPECTED THROUGH MONDAY.
THIS MAY RESULT IN LOCALIZED MINOR FLOODING...ESPECIALLY IN URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ018>020-023-024-034-035-045>047-059-WVZ043>045-100900-
CRAIG-ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-SUMMERS-MONROE-GREENBRIER-
459 AM EDT SAT AUG 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RAB

In the hours before

Special weather statement, Aug 9, 10:11 AM EDT, 4 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1011 AM EDT SAT AUG 9 2014

VAZ007-010>014-WVZ042>044-091615-
TAZEWELL-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-MERCER-SUMMERS-
MONROE-
INCLUDING THE CITIES OF...TAZEWELL...BLAND...PEARISBURG...
WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION
1011 AM EDT SAT AUG 9 2014

...RAIN WILL COME DOWN HEAVY AT TIMES THROUGH MIDDAY...

RAIN...HEAVY AT TIMES...WILL CONTINUE FROM THE SOUTHERN WEST
VIRGINIA...SOUTHEAST TOWARD THE BLUE RIDGE THROUGH NOON. SOME
AREAS COULD PICK UP AN INCH THROUGH 1 PM. EXPECT STANDING WATER ON
ROADS...WITH SOME LOW LYING AREAS...SUCH AS DITCHES AND CULVERTS
OVERFLOWING. THOSE TRAVELING THROUGH SOUTHWEST VIRGINIA...INTO
WEST VIRGINIA...WE NEED TO SLOW DOWN AND USE YOUR HEADLIGHTS. THIS
IS ESPECIALLY TRUE FROM INTERSTATE 77 BETWEEN FLAT TOP WEST
VIRGINIA...TO HILLSVILLE VIRGINIA...ALONG INTERSTATE 81...FROM
WYTHEVILLE TO ROANOKE...AND HIGHWAY 460 BETWEEN BLUEFIELD AND
ROANOKE. FOG WILL ALSO BE THICK ALONG HIGHER RIDGES.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:09 PM EDTAreal Flood AdvisoryRNKMercer3 hr

Nearby

Flash Flood Warnings in West Virginia, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.